Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Nov 5, 2017, 12:52 AM EDT for Erie County, New York. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 5, 2017, 12:52 AM EDT (04:52 UTC)
- Expired
- Nov 5, 2017, 1:45 AM EDT
- In force
- 53 min
- Issued by
- NWS Buffalo, NY
County Erie County, NY
The radar
The Buffalo radar (KBUF), 24 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.9 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 450 m²/s²
- 0-3 km storm-relative helicity
- 492 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
303
WWUS81 KBUF 050452
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
1252 AM EDT SUN NOV 5 2017
NYZ010-012-019-020-085-050545-
Chautauqua-Cattaraugus-Southern Erie-Wyoming-Northern Erie-
1252 AM EDT SUN NOV 5 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN WYOMING...
NORTHERN CATTARAUGUS...ERIE AND NORTHEASTERN CHAUTAUQUA COUNTIES...
At 1251 AM EDT, radar indicated strong thunderstorms located along a
line extending from Buffalo to Fredonia. Movement was east at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Lackawanna, Depew, Dunkirk,
Fredonia, Lancaster, Hamburg and East Aurora.
This includes Interstate 90 between exits 59 and 52.
LAT...LON 4274 7905 4280 7892 4287 7892 4292 7884
4290 7846 4287 7846 4287 7837 4229 7838
4239 7941
TIME...MOT...LOC 0451Z 261DEG 29KT 4288 7886 4258 7898 4242 7931
$$
TMAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Nov 4, 9:29 PM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, Nov 4, 9:29 PM EDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
929 PM EDT Sat Nov 4 2017
.SYNOPSIS...
A warm front will cross the area tonight and early Sunday with a few
rounds of showers and possibly an isolated thunderstorm. A cold
front will then slowly cross the area Sunday night and early Monday
with more rain and a few thunderstorms. Some of this rain may be
heavy. High pressure will then bring mainly dry and cool weather
Monday night through most of next week.
&&
.NEAR TERM /THROUGH SUNDAY/...
A warm front will develop northeastward across the area tonight,
with some large scale support in the form of DPVA associated with a
mid level shortwave. Isentropic upglide across the warm front and
moisture transport will be enhanced by a 40-50 knot low level jet.
This is marked by the area of showers moving across southern Ontario
this evening. Shower coverage will continue to improve with
increasing forcing as the front moves across the region. Thus areas
from the Niagara Frontier east near the Lake Ontario shoreline to
the eastern Lake Ontario region will see the bulk of the rainfall
(around a quarter to a third of an inch). Locations to the south
will see some spotty showers overnight. Some elevated instability
develops overnight, so an isolated thunderstorm cannot be ruled out
mainly over and east of Lake Ontario.
Following the warm front, a second surge of low level warm advection
and moisture convergence will move into Western NY around daybreak,
then cross the Genesee Valley during the morning and reach the
eastern Lake Ontario region during the afternoon. This will likely
force another area of more concentrated showers and possibly a
thunderstorm. Across Western NY Sunday afternoon, there will likely
be a few showers from time to time, along with some rain free time.
As far as temperatures go, lows tonight will occur during the
evening, with increasing warm advection and downslope flow forcing
temperatures to rise through the 40s and into the low to mid 50s by
daybreak Sunday. Highs on Sunday will reach the mid 60s on the lake
plains of Western NY aided by SSW downslope flow, with upper 50s to
lower 60s elsewhere. It will turn quite windy late tonight and
Sunday, especially in downslope areas with gusts of 30-35 mph
common.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Significant rainfall is expected Sunday night into Monday which may
bring some areal and creek/river flooding as it falls upon
anomalously moist ground from previous rainfall events. The setup
features a deepening surface low is forecast to shift from southern
Hudson Bay across Northern Quebec Sunday night through Monday. A
well defined cold front with embedded surface wave will cross western
and central New York during this same time. A strong 50+kt low level
jet will parallel the front southwest to northeast producing
significant moisture advection and lift along the front where NAEFS
PWATs of 1.25 inches or higher are nearly 3 SD above normal for this
time of year. The NAM is as high as 1.5 inches for Buffalo.
A blend of model QPF from Sunday night into Monday morning yields
1.5-2 inches of rain for far WNY and the east end of Lake Ontario
with closer to 1-1.5 toward the Genesee Valley and Finger Lakes.
Some of the higher end members of the SREF and GEFS plumes are close
to 2.5 inches for points like Buffalo and Watertown. Some of this
rainfall could be contributed to slow moving or training
thunderstorms along the front. This is supported by short MBE
vectors in BUFKIT profiles. Model Lifted Indices even hint at a
threat for thunderstorms along the cold front for which chance
wording has been included in the forecast. SPC even has a portion of
WNY in a Marginal Risk for severe storms due to the high shear
brought on by the strong low level jet.
The combination of this additional rainfall and recent above normal
rainfall in the past month will bring about the threat for some
flooding especially in the Buffalo creeks. Current forecast bring
Buffalo, Cayuga and Cazenovia Creeks to minor flood stage. WPC also
has all of western and north-central NY within a Slight Risk area
for excessive rainfall. Based on all of the points listed above we
feel a Flood Watch is warranted for our entire forecast area. Will
run from 00z Monday to 18z Monday.
Expect a mild night temperature-wise ahead of the front Sunday night
with the cloud cover and rainfall, do not expect temps to slip below
the 50s.
The front will clear to the east through Monday with much of WNY
rain-free and likely seeing some sunshine peeking through by the
afternoon hours. Expect all areas to be dry by nightfall Monday.
Northwesterly cold advection is expected to bring a non-diurnal
temperature trend for the day with temps falling through the 50s
into the 40s by days end then into the 30s for all through Monday
night. Not expecting any precipiation by the time these near or
below freezing temps arrive overnight. The lack of a strong
lingering low level jet in the wake of the front will keep gusts in
check and likely less than 20 knots.
Expanding western Canadian high pressure and largely zonal mid level
flow will provide for dry weather Monday night through Tuesday. Cold
advection will continue with 850mb temps slipping down to around -
6C. Cloud cover will likely shift back across our region as a bit of
mid level moisture is lifted along a weak mid-level trough
synoptically and south of the lakes the cool air aloft should also
support some lake effect cloudiness. Temps will run 5-10 degrees
below normal on Tuesday with highs only in the low to mid 40s then
slipping back down to or below freezing Tuesday night.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
There is fairly high confidence that our temperatures will average
below normal during this period...as the infamous polar vortex will
direct a relatively quick shot of very cold air towards our region.
The large arctic mid level circulation will initially be centered in
the vcnty of Hudson Bay...but as we push to the end of the week...
the feature will make its way across the northern reaches of
Ontario. This scenario will allow a chunk of <-20c H85 air to charge
southeast towards our region. The good news is that the bulk of the
ECMWF ensembles suggest that the core of the coldest air will pass
to our north during which time it will have time to modify to the
minus teens c. The upshot of this while scenario is that it will
become cold...but not abnormally so. Since the cold air will be
accompanied by a relatively dry northwest flow...there is only a
minimal risk significant lake snows. Breaking this all down...
The medium range ensembles are in good agreement as we start this
period...as surface based ridging is forecast to extend from the
central plains to the Lower Great Lakes and New England. While it
will certainly be chilly enough aloft to support some instability
over the lakes...a lowering subsidence cap from 5k ft and a very dry
synoptic environment will SEVERELY limit any lake response.
Therefore fair dry weather will be the rule Wednesday and Wednesday
night.
After this point...the mainstream guidance packages go in separate
directions. The GFS maintains a low amplitude pattern over the
eastern portion of the continent...while the ECMWF based ensembles
remain consistent with depicting significant amplification of the
pattern. Will base the package from this point forward on the a mix
of the ECMWF and HPC...which will be a notably colder solution than
that from the GFS ensembles.
That being said...a very robust shortwave is forecast to dig
southeast from the Canadian prairies across the Upper Great Lakes
late Wednesday night and Thursday. This will drive a strengthening
cold front in our direction...with the front forecast to make its
way across the Lower Great Lakes Thursday night. While fair weather
will persist in advance of the front on Thursday...we can expect at
least scattered snow showers Thursday night. A burst of snow is not
out of the question given the projected strength of the frontal
passage.
The core of the very cold air will pass just to our north during the
day Friday...while an expansive area of high pressure will build
across all of the Great Lakes. Scattered snow showers will be found
southeast of both Lake Erie and Ontario. Despite moderate to
extreme instability parameters over the lakes...a relatively
dry synoptic environment should limit any accumulations.
As the surface high drifts across our region Friday night and
Saturday...the lake snow showers will weaken to flurries. The bulk
of the region though will experience fair but chilly weather.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
A warm front will cross the area tonight, with showers moving across
Western NY, and becoming more widespread late tonight into Sunday
morning as the warm front moves into the eastern Lake Ontario
region. Another area of more concentrated showers will likely move
into Western NY early Sunday morning, then cross the rest of the
area from southwest to northeast. An isolated thunderstorm is
possible as well as limited instability develops. The heavier
showers will produce areas of MVFR CIGS.
VFR CIGS will continue into this evening, then increasing low level
moisture will lower CIGS to MVFR and IFR overnight across the higher
terrain. SSW downslope flow will likely force the lake plains TAF
sites to remain VFR through early Sunday morning. Through the day
Sunday, expect areas of IFR for the higher terrain, and areas of
MVFR at lower elevations.
Low level wind shear will develop this evening and continue
through early Sunday as a 40-50 knot low level jet crosses the
region.
Outlook...
Sunday night...Widespread IFR with heavy rain. Chance of
thunderstorms.
Tuesday through Thursday...Mainly VFR.
&&
.MARINE...
Moderate easterly winds will continue on Lake Ontario through the
first half of tonight with Small Craft Advisory conditions on the
western 2/3 of the lake. Winds become southeast and then south later
tonight and Sunday, with moderate southerly winds producing Small
Craft Advisory conditions on Lake Erie and the east half of Lake
Ontario. The moderate southerly winds continue through Sunday
evening before diminishing with the cold frontal passage late Sunday
night and early Monday morning.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch from Sunday evening through Monday afternoon for
NYZ001>008-010>014-019>021-085.
MARINE...Small Craft Advisory from 1 AM EDT Sunday to 1 AM EST Monday
for LEZ040-041.
Small Craft Advisory until 4 AM EST Monday for LOZ043.
Small Craft Advisory until 4 AM EST Sunday for LOZ042.
Small Craft Advisory from 4 AM Sunday to 4 AM EST Monday
for LOZ044-045.
&&
SYNOPSIS...CHURCH/HITCHCOCK
NEAR TERM...CHURCH/HITCHCOCK
SHORT TERM...SMITH
LONG TERM...RSH
AVIATION...CHURCH/HITCHCOCK
MARINE...CHURCH/HITCHCOCKHazardous weather outlook, Nov 4, 2:46 PM EDT, 10 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 246 PM EDT Sat Nov 4 2017 NYZ003>008-013-014-051900- Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston- Ontario- 246 PM EDT Sat Nov 4 2017 ...FLOOD WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-002-010>012-019>021-085-051900- Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus- Allegany-Southern Erie- 246 PM EDT Sat Nov 4 2017 ...FLOOD WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Scattered thunderstorms are expected Sunday night. Some of these storms may contain strong gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ043>045-063>065-SLZ022-024-051900- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 246 PM EDT Sat Nov 4 2017 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ042-062-051900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from the Niagara River to Hamlin Beach- 246 PM EDT Sat Nov 4 2017 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...This Afternoon and Tonight. The chance of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorms are expected Sunday night. Some of these storms may contain strong gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf HITCHCOCK
In the hours before
Special weather statement, Nov 5, 12:52 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1252 AM EDT SUN NOV 5 2017
NYZ010-012-019-020-085-050545-
Chautauqua-Cattaraugus-Southern Erie-Wyoming-Northern Erie-
1252 AM EDT SUN NOV 5 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN WYOMING...
NORTHERN CATTARAUGUS...ERIE AND NORTHEASTERN CHAUTAUQUA COUNTIES...
At 1251 AM EDT, radar indicated strong thunderstorms located along a
line extending from Buffalo to Fredonia. Movement was east at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Lackawanna, Depew, Dunkirk,
Fredonia, Lancaster, Hamburg and East Aurora.
This includes Interstate 90 between exits 59 and 52.
LAT...LON 4274 7905 4280 7892 4287 7892 4292 7884
4290 7846 4287 7846 4287 7837 4229 7838
4239 7941
TIME...MOT...LOC 0451Z 261DEG 29KT 4288 7886 4258 7898 4242 7931
TMAThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 5:34 AM EST | Areal Flood Warning | BUF | Wyoming | 3 hr |
| Nov 5, 8:12 AM EST | River Flood Warning | BUF | Erie | 36 hr |
| Nov 5, 8:12 AM EST | River Flood Warning | BUF | Erie, Wyoming | 34 hr |
| Nov 5, 8:12 AM EST | River Flood Warning | BUF | Genesee, Wyoming | 32 hr |
| Nov 5, 11:03 AM EST | River Flood Warning | BUF | Erie, Wyoming | 25 hr |
| Nov 5, 12:38 PM EST | Small Craft Advisory | BUF | 33 hr | |
| Nov 5, 3:40 PM EST | Special Marine Warning | BUF | 65 min | |
| Nov 5, 3:50 PM EST | Special Weather Statement | BUF | Erie | 25 min |
| Nov 5, 5:00 PM EST | Areal Flood Warning | BUF | Cattaraugus, Chautauqua, Erie, Genesee, Niagara, Orleans and 1 more | 24 hr |
| Nov 5, 6:38 PM EST | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua, Erie | 67 min |
| Nov 5, 6:45 PM EST | Special Marine Warning | BUF | 90 min |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.